Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

July 27, 2021Okaloosa County, Florida

NWS Mobile, AL issued this special weather statement at Jul 27, 2021, 4:52 PM CDT for Okaloosa County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 4:52 PM CDT (21:52 UTC)
Expired
Jul 27, 2021, 5:30 PM CDT
In force
38 min
Issued by
NWS Mobile, AL

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 64 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1615 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WWUS84 KMOB 272152
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
452 PM CDT Tue Jul 27 2021
 
FLZ205-272230-
Okaloosa Inland FL-
452 PM CDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
OKALOOSA COUNTY UNTIL 530 PM CDT...

At 451 PM CDT, the strong thunderstorm was located near Crestview,
moving southwest at 20 mph.

Wind gusts around 40 mph will be possible with this storm.

Locations impacted include...
Crestview and Baker. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3055 8667 3083 8673 3092 8639 3067 8639
TIME...MOT...LOC 2151Z 062DEG 16KT 3075 8652 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 27, 3:35 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 27, 3:35 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
335 PM CDT Tue Jul 27 2021

.NEAR TERM UPDATE /Now Through Wednesday/...Let's start with the
current water vapor imagery. A very well-defined upper cyclonic
gyre is observed over the western Gulf of Mexico and is moving
westward. Deep convection is being forced within its diffluent NE
quadrant over the Central Gulf of Mexico waters and this can be
seen advecting to the northwest on the outer reaches of the KMOB
WSR-88D. This feature could potentially keep a bit more coverage
over our southwestern coastal waters overnight, but will mostly
remain beyond 60 nm. Synoptically, our region lies in the break
between two mid- and upper ridges, one over the Central US and
another over the Southwestern Atlantic. The deep- layer steering
flow is weak within this break, so any thunderstorms will be slow
movers and they can quickly dump two inches of rain (or more
depending on the exact nature of boundary-interactions). There is
also deep convection being initiated on the western periphery of
the SW Atlantic ridge across eastern AL and Georgia currently.
This will likely move into our area from the east later this
afternoon and/or early evening. Its westernmost progress/extent
will be highly dependent upon second and third generation
thunderstorm outflows to initiate additional updrafts, especially
once peak solar insolation wanes during the early evening.
Currently areas east of I-65 and all the way to the Destin area
stand the greatest chance of showers and thunderstorms through 9
PM this evening.

Meanwhile a progressive mid- and upper trough is currently over
Great Lakes and will be digging into the Mid-Atlantic Region
overnight. This will force a large scale deep-layer moisture band,
currently this afternoon extending from eastern NC westward to near
AR, into the Deep South overnight and that feature will become the
impetus to increase shower and thunderstorm coverage beginning later
tonight generally north of the Highway 84 Corridor and then moving
into the heart of our county warning area by mid-afternoon tomorrow.
This scenario is depicted by both global spectral models and feel
the higher rain chances is more than warranted. So, expect a better
coverage of showers and thunderstorms tomorrow afternoon and this
will take the edge off of the afternoon maximum temperatures (mostly
lower 90s). Overnight lows tomorrow morning in the low to mid 70s
inland ranging to near 80 along the beaches. Rip current risk
remains low through the period. /23 JMM

&&

.SHORT TERM /Wednesday night Through Friday night/...Upper level
ridging that has dominated the western and central CONUS builds
into our CWA Thursday into Friday. Meanwhile long-wave upper level
troughing remains rooted across the northeastern U.S. through the
period. As our upper level ridge builds in, weak large scale
subsidence in the upper levels will act to start suppressing
convective coverage Thursday into Friday, helping to allow
temperatures to increase across the region.

Wednesday evening will feature gradual waning of scattered to
numerous showers and thunderstorms that had developed earlier that
afternoon as the aforementioned deep moisture band in the near
term continues its push south across the CWA. Most model guidance
suggests this will shift offshore which should allow rain chances
to diminish as the evening progresses. Expect a diurnal shift in
convection offshore overnight, perhaps lingering along the coast
through early morning Thursday as the land breeze pushes offshore.
As we push into late morning and afternoon Thursday, a scattered
coverage of showers and thunderstorms will develop inland where
convective temperatures can be reached and nearer the coast where
some lift associated with the sea breeze boundary will occur.
Very weak flow through the atmospheric column will support slow
moving to nearly stationary convection, only attaining any
meaningful forward propagation through outflow boundary
production. PWATs remain high for Thursday generally near 2 to 2.1
inches. Given this and expected slow storm motions, heavy
rainfall and localized flash flooding can not be ruled out with a
quick one or two inches of rainfall. In addition to heavy
rainfall, a storm or two may manage to produce an isolated
damaging wind gust or two via wet microbursts. As the upper level
ridge strengthens over the area mid to upper level dry air
situated above the 850mb level will become increasingly prominent,
allowing for the development of sizable DCAPE values in the 1,000
to 1,200j/kg range. This coupled with SBCAPE values of 3,000 to
4,500j/kg and MLCAPE values of 2,500 to 3,500j/kg will aid in
strong updraft and downdraft generation in any thunderstorm.
Temperatures Thursday will rise into the middle to upper 90's for
most locations, and likewise high dewpoints in the lower to middle
70's during peak heating can be expected. This is going to result
in heat indices rising into the 105 to 112 range. In future
forecast packages a heat advisory may be necessary for the day
Thursday.

Thursday night convection follows the diurnal cycle and becomes
isolated to scattered offshore to along the immediate coast as
lows drop into the middle to upper 70's. Friday will feature
lesser convective coverage than Thursday, generally remaining
isolated to at best scattered where convective temperatures are
reached. The upper level ridge will be at its peak over the
region, helping to increase subsidence in the column and likewise
suppressing convective coverage. Similar to Thursday, plenty of
DCAPE and SBCAPE/MLCAPE will be present for any storm that tries
to form, which will promote the chance for a strong to damaging
wind gust in any storm. This threat will likely remain a bit more
limited than Thursday solely due to lesser coverage and more dry
air due to subsidence above the 850mb level. Localized flash
flooding also remains possible given the slow storm motions
(virtually stationary), although PWATs will generally be less in
the 1.6 to 1.9 inch range. The bigger story will be the heat for
Friday. High temperatures will range in the middle to upper 90's
for most spots with isolated areas managing to crack 100 degrees
inland. Surface dew points are expected to at least remain in the
lower 70's inland and lower to middle 70's along the coast. This
is going to support heat indices ranging in the 106 to 113 range.
If this forecast holds it would necessitate a heat advisory for
Friday. Heading into Friday night temperatures cool into the
middle to upper 70's as any residual shower and storm coverage
becomes focused offshore. MM/25

&&

.EXTENDED TERM /Saturday Through Tuesday/...The extended period
features a shift in the upper level pattern where the upper level
ridge begins to break down over the southeastern U.S. and shift
west into the western and west-central CONUS. Meanwhile, broad
long-wave troughing becomes the dominant feature over the eastern
CONUS Sunday through Tuesday. Over time, the mid to upper levels
moisten back up and PWATs climb back into the 2 to 2.3 inch range.
Forecast models vary on extent of convective coverage but as
shortwaves track along the southern periphery of the trough base
it can be expected to have times of scattered to numerous showers
and thunderstorms. This is particularly the case early next week
Monday into Tuesday as models hint at a surface front managing to
begin working its way into the CWA. With the increased convective
coverage and breakdown of the ridge, temperatures will feature a
gradual downtrend from the middle to upper 90's Saturday to lower
to middle 90's on Sunday. Monday and Tuesday will be the coolest
days with highs in the upper 80's to lower 90's. Lows will
generally stay steady-state in the lower to middle 70's. MM/25

&&

.MARINE...Thunderstorms will be the main impact during the next
several days for mariners. With the exception of tomorrow afternoon,
when thunderstorms will move from land to water, the tendency will
be for thunderstorms coverage to increase during the very early
morning hours lessen during the afternoons. Seas will generally
range less than 1 foot, except in localized squalls, and winds will
be light onshore during the day and light offshore at night at
night. /23 JMM

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jul 27, 2:14 PM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
214 PM CDT Tue Jul 27 2021

ALZ058-060-272000-
Covington AL-Crenshaw AL-
214 PM CDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL CRENSHAW AND NORTHEASTERN COVINGTON COUNTIES UNTIL 300 PM
CDT...

At 214 PM CDT, the strong thunderstorm was located 6 miles northeast
of Opp, moving south at 10 mph.

Wind gusts of 45 to 55 mph will be possible with this storm.

Locations impacted include...
Opp.

LAT...LON 3122 8620 3122 8628 3124 8640 3152 8632
      3149 8619 3140 8620 3129 8619
TIME...MOT...LOC 1914Z 001DEG 7KT 3136 8621

Black
Special weather statement, Jul 27, 4:52 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
452 PM CDT Tue Jul 27 2021

FLZ205-272230-
Okaloosa Inland FL-
452 PM CDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
OKALOOSA COUNTY UNTIL 530 PM CDT...

At 451 PM CDT, the strong thunderstorm was located near Crestview,
moving southwest at 20 mph.

Wind gusts around 40 mph will be possible with this storm.

Locations impacted include...
Crestview and Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3055 8667 3083 8673 3092 8639 3067 8639
TIME...MOT...LOC 2151Z 062DEG 16KT 3075 8652

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:14 AM CDTSpecial Weather StatementMOBCrenshaw46 min
Jul 27, 1:02 AM CDTSpecial Weather StatementMOBCrenshaw43 min
Jul 27, 2:14 PM CDTSpecial Weather StatementMOBCovington46 min
Jul 27, 6:59 PM CDTSpecial Weather StatementMOBWilcox46 min
Jul 27, 5:14 PM CDTAreal Flood AdvisoryMOBOkaloosa3 hr
Jul 27, 5:59 PM CDTSpecial Weather StatementMOBSanta Rosa46 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.